Monday, December 1, 2008

A-Fib

Atrial Fibrillation. That's my diagnosis. Dad had it, although that isn't what took him. I think Wendy has it, too, though I may be mistaken.

The electrical impulses that prompt the heart to beat are disorganized. Causes poorly understood. One cause might be the thyroid; I gave a blood sample to have that and a couple of other items checked.

First treatment attempt consists of doubling the dose of the pill that slows the heartbeat. Plus, because erratic beats mean inefficient pumping, which means blood tends to pool in the heart, you need a blood thinner in the meanwhile to prevent that pooled blood from forming a clot. Coumadin, just like Dad. Nuisance. The level of it in your blood has to be checked every week, starting this coming Thursday.

Hopefully, though, with this regimen, heartbeat will return to normal. If not, there's a Plan B and a Plan C, but one step at a time.

I should stay away from alcohol, tobacco, and caffeine. No problem, except when it comes to chocolate, of course. Doctor says I can have it in moderation.

Other than chocolate in moderation, the pamphlet says the patient should be able to carry on with a normal life. That's very nice.

Thanks for your prayers!

11 comments:

William Weedon said...

Goodness! Prayers ascend!!!

Wendy said...

That is not what I have. My heartbeat is not irregular, it just speeds up sometimes. When it does it stays that way until it slows down again. Doc called it atrial fluctuation or something. the electrical impulse get stuck running around in a circle for a bit in the atrium instead of exiting immediately out the other end. That's what the ablations were supposed to fix, by burning across the path so it couldn't follow it around. I still have episodes of it though. In my case it does not seem to be related to caffiene, etc.

DebD said...

When my thyroid meds were too high I would get heart palpitations. Its not fun. I'm glad their working to figure out how best to help you.

Weekend Fisher said...

With best wishes for a steady heart!

Take care & God bless
Anne / WF

Elizabeth said...

I am glad that it is a manageable condition.


Hugs and many prayers!!
Take good care of yourself :-)

Christopher D. Hall said...

My dad had that for a while. Eventually the decided for Plan C--which if I understand it, was the "Conversion"--you know, the paddles. He had a classic case of "Elevator Conversion" where on the trip up to the room, the heart decided "I don't wanna be shocked!" and it was over. He's good now.

Glad that it wasn't something more serious, though you remain in my prayers for a speedy resolution to the problem.

Anastasia Theodoridis said...

Thanks, everybody.

Wendy, I remember now it was the impulse not exiting your heart. Sorry you still have episodes. I hope they aren't far apart.

Christopher, yes, that's Plan C. Cardioconversion, I think I heard my husband call it yesterday, in conversing the the cardiologist.

(And there's a stack of cardiology reading on hubby's nightstand, too, which I find very touching.)

I'm very glad your dad is okay now, and also very glad to learn that there's such a thing as "elevator conversion" ! Thanks.

Fr. Gregory Hogg said...

Anastasia,

Sorry to hear of your condition. One of my parishioners has the same thing; it's now controlled with medication. Weekly blood draws and abstaining from caffeine don't sound like much fun. May the Lord perfect his power in your weakness!

Dixie said...

Yes...agree with Fr. Gregory. No caffeine is a terrible prognosis! ;)

Seriously though...take good care of yourself. My dad has had a pacemaker for years now and is doing GREAT (coumadin, too--he calls it "rat poison"). Getting the pacemaker really improved the quality of his life. He feels great...except for those worn out knees.

Emily H. said...

Anastasia, you and Demetrios are always in our prayers.

Staying away from caffiene is no big deal - you can do it. Ben has to avoid caffiene also because it gives him terrible back problems if he has any.

We love you!
Prayers ascending!

Michelle M. said...

We will be praying for you. I went through a time in college when I was having an irregular heart beat and palpitations. It is not fun. I hope the meds work well for you.